Geodon

Oh Geodon, what have you done to me?

The Depression Train was coming for me. It was. I want it to veer off, but it won’t and I can’t move off the tracks. It not only does it run you down, but it grasps you and takes you for a ride. Flinging you into a pit of despair when it’s done with you.

Geodon has slowed the train for me.  It’s still there, the blaring headlight blinding me into submission, the great black steel body intimidating me into compliance.  And it will catch up.  I know it will.  It’s smokey tendrils have already grabbed a hold of my ankle and are trying to knock me off balance.

But can this powerful drug save me? Not completely, not at 40mg, it seems.  And there are other trade offs as well.

Pros:

1) Geodon appears to work.

2) It has not caused any weight gain.

3) Blood sugar levels remain within normal range.

Cons:

1) It makes me dizzy/sleepy so that I have to go to bed within a couple of hours.

2) It has to be taken with a full meal.  (minimum 500 calories)

3) It works best taken twice a day because its half-life is 7 hours.

4) Low levels of Geodon cause anxiety.

Taking it twice a day is impossible because of con #1, 2, & 4.  Let’s start with con #1 –  I need to be a functional individual.  I took 80mg the second night (as prescribed) and I could not move for 14 hours! (2 half-lifes!) So now I take 40mg at night.  Sounds like a good plan, right?  Except that by mid-afternoon, I am a total ADD/manic-depressed nutcase.  No, seriously.  This stuff doesn’t just cause anxiety, this creates mayhem!  So by my rough calculations, this means that there is approximately 10mg of medication in my system leading us to #4.  The problem with #2 is that the only time I eat a total and complete meal is at dinner.  I rarely have more than 200 calories for breakfast.  The other problem is that if I have to travel for work (conferences, etc.) I can’t control when I am able to eat.  It might be 6pm or 9pm, then I would have to be up by 6am the next morning.  And I only get ~2hrs (sometimes 3) between taking the pill and getting knocked off my ass with side effects.  How is that going to work if I have to wine & dine a colleague?

So what’s a girl to do?  All the anti-psychotics cause weight gain and/or blood sugar issues.  Most docs would say, well, I’ll just give you some Metformin and be on our way.  No.  I did not work for a year to lose 40lbs and bring my glucose under control just to take a medication that will kill off more pancreatic cells.  I would rather be crazy.

Plan of Action:  I am going to try to take 80mg at night until I see my p-doc on Monday.  (Don’t worry, this plan is doctor approved.)  Hopefully, this will give me enough data points to draw a conclusion regarding the tapering off.  Can I wake up after 6-7 hours of sleep and be functional?  Does it keep that damn locomotive at bay later in the day?  Otherwise, what’s left for me?  Abilify, with a 30% chance of weight gain at $10 a pill, or lithium.

By the way, has anyone out there ever taken lithium?  Would you be willing to share your experience?

Update: I have found that higher doses of Geodon help so that I am not running into the really low does at the end of the day. Klonopin also seems to help with the anxiety.

© Manic Monday (manicmonday123). Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Manic Monday (manicmonday123) with appropriate and specific direction to the original content.